Hello!! I am new to the board and fairly new to my ADD diagnosis. I was diagnosed with ADD shortly after my teenage daughter was given her diagnosis. I have been taking Concerta for over 8 months and started with a dose of 36mgs. I noticed an immediate change in my life after beginning the Concerta. I was able to stay on task, read an entire news article (on-line and hard copy) read DIRECTIONS ( got a new vacuum cleaner)...clean one room at a time in my home without being distracted or thinking of something ELSE that needed to be done while scrubbing the toilet bowl....OMG I could go on forever. I guess the best way to describe it is the noise in my head shut down. The 36mg seemed to do the job.....until it didn't. What happened was it was wearing off WAAAY before the witching hour of 5pm....you know the time when all hell breaks loose at home. Kids are home....homework....driving here and there dinner.....etc.....So at this point my pdoc prescribed an additional 18mgs for me to take around 3pm...that was when the initial 36mg seemed to loose it's effectiveness. This worked for about two months....but then it seemed i was taking the 18 closer and closer to the same am dose of 36mgs, which I take at 7am every morning. The past two weeks I have been taking them at the same time for a total of 54mgs.....and the same thing has happened.....around 3-4pm.....the "cluttered" syndrome started again..... So...I did a test, I took two 18s and a 36 for the "max" dose of Concerta for adults...72mgs....omg! Have done this for two days now and the difference is incredible! It actually takes me past 7pm without any problems whatsover. My problem is I am afraid to tell doc I played with this....I know it works....I see her this week and need to know if I should just tell her what I did. Has anyone had a similar experience with Concerta....and should I tell doc what i did???
You should tell her. You could be setting your self up for burn out. What if what you are doing stops working? what's next?
She may have a professional view point/ insight. That's her department. Trust her.
Last edited by LessStress38; 12-11-2011 at 07:06 AM.
I don't think i will burn out....in fact i avoid this by not taking meds every day....I usually go weekends without. I don't want to be taking a non-therapeutic level dose, or one that doesn't work. From what little i know about add meds there is a period of adjustment, I imagne i am there right now...It took my daughter a year to ger her
meds straight. We both seem to metabolize quickly. She did not "burn out" and has been taking 72mgs for over six months witout any negative side effects.
Depending on your relationship with your psych, I would generally recommend against telling her that you experimented with a larger dose. Experimenting with stimulant meds independent of your doctor's 'supervision' can be interpreted as abusive behaviour and can lead to being cut off. It's impossible to predict your doctor's reaction, but make the decision based on your knowledge of the doc; some react differently than others.
In your place, I would talk to the doctor about the fact that the dosage seems to be wearing off earlier every day, and suggest that you'd be interested in trying a larger dosage. Another option, from my own experience, would be to discuss the possibility of trying Wellbutrin as an ADHD treatment. Because it works as a reuptake inhibitor for norepinephrine and dopamine, rather than promoting increased release of said neurotransmitters, it can potentially provide you with an 'always on' effect that isn't as prone to the ups and downs of stimulant treatment. On the other hand, ADHD is an off-label use of Wellbutrin, so your doctor may be reluctant (though it does have a well-documented history of treating ADHD), also, due to the nature of the med, it can take several weeks to reach full effect.
The fact that your daughter's experience is similar to yours is helpful. it's like the answer to your question. Perhaps just let your pdoc know your dose is still too low to last all day. Glad you are finding what works.( I am thinking of Concerta for myself. I have tried Ritalin and liked it. Now I am trying Adderall. Not so sure it will stick.)
Thanks...I have been so hesitant to up my dose...probably should have brought it up to doc a long time ago...but you are right I think, if I just tell my doc about what's going on, and about my daughters experience, things will be ok. I just want it to work. I am almost 50 years old and spent my whole life battling ADD. When I was diagnosed and treated I could not believe the difference in my life! I have never tried Adderall, but my daughter did for about 3 days, it was bad. I like concerta because it is smooth(when it's at the correct dose)....I never feel drastic swings in mood etc, and generally by the time it does wear off I am headed for bed!
The Following User Says Thank You to Milliegirl50 For This Useful Post: LessStress38 (12-12-2011)
BTDT....years ago I was given Wellbutrin for "depression".....it was not a good experience. I have taken alot of different anti-depressant and anti-anxiety drugs over the past 30 years.....none of them worked. So....anyway thanks for the advice, I know my doc and I do not believe she would cut me off....but to be sure I am just going to be frank and tell her to up my dose. I should have told her a long time ago. I will not suffer for my own foolish fear any longer! My ADD coach/therapist has been on me about this, and she has been telling me to discuss this with my doctor. The question I have to keep asking myself is this? "Do I want to continue feeling good about life?" the answer of course is yes, but I can't if I am battling with my meds dose every day. Being under medicated is not encouraging progress in the "daily living" part if you knwo what I mean?